MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/07/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A supplemental report will be submitted upon completion.
 
Event or Problem Description
It is alleged that an advance 35 lp low profile balloon catheter was being used for an endoscopic third ventriculostomy procedure when the balloon ruptured.It was reported that the access site for the procedure was femoral, and as the physician began dilating the lesion, the balloon failed.The pressure at which the balloon was inflated at the time of rupture is allegedly unknown, but another pta balloon was utilized to successfully complete the procedure.No adverse events have been reported regarding this occurrence.
 
Additional Manufacturer Narrative
Additional information: corrected information: report source: foreign, health professional, user facility.Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), specifications, quality control, and visual inspection of the returned device was conducted during the investigation.One used advance 35 lp low profile balloon catheter was returned for evaluation.The balloon was not able to be inflated.Device had excessive biomatter and could not be inflated.Device was decontaminated and another attempt was made to inflate the device.The device was again not able to be inflated.The device was decontaminated for a second time and a wire guide was advanced through the catheter and the obstruction was cleared.An attempt was made to inflate the balloon and a pinhole was observed.There was no damage to the shaft of the catheter.The pinhole is located approximately 2.5cm from the distal end.The catheter length was within specifications.The balloon length was within specifications.The balloon did not burst.A document-based investigation was performed.Review of the device history record of the finished product shows one nonconforming event that would contribute to this failure mode.There was one other reported complaint for this lot number.Although the customer states the balloon ruptured, the physical inspection of the returned product reveals the balloon did not rupture but actually had a pinhole.Per the customer, there was vessel calcification.Per the ifu, "the balloon is manufactured from an extra-thinwall, high-strength, minimally-compliant material.Particular care should be taken in handling the balloon to prevent damage.There is no information regarding the device preparation.Therefore, based upon the information provided, the characteristics displayed, and examination of the returned product, it is plausible to suggest that this incident was user handling related or human anatomy related.Per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6732445
Report Number1820334-2017-01822
Device Sequence Number856042
Product Code DQY
UDI-Device Identifier10827002523514
UDI-Public(01)10827002523514(17)180115(10)5580507
Combination Product (Y/N)N
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA5-35-80-7-2.0
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 07/07/2017
Supplement Date Received by Manufacturer10/06/2017
Initial Report FDA Received Date07/21/2017
Supplement Report FDA Received Date10/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1